Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 9, 2008, 9:12 PM CDT for Greenwood County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2008, 9:12 PM CDT (02:12 UTC)
- Expired
- Aug 10, 2008, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Greenwood County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:33 AM CDT | FLASH FLOOD | 5 S Climax, KS | WATER OVER HIGHWAY 99 NEAR MILE MARKER 49. ALSO NUMEROUS FLOOD PRONE ROADS UNDER WATER ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 261 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 100212
FFWICT
KSC073-100815-
/O.NEW.KICT.FF.W.0029.080810T0212Z-080810T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 315 AM CDT SUNDAY.
* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLIMAX...EUREKA...FALL RIVER...HAMILTON...MADISON...PIEDMONT...
SEVERY...THRALL...VIRGIL...EUREKA AIRPORT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3808 9651 3809 9635 3817 9634 3817 9596
3760 9596 3760 9647 3761 9652
$$
SCHRECK1 follow-up statement
000
WGUS73 KICT 100647
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT SUN AUG 10 2008
KSC073-100815-
/O.CON.KICT.FF.W.0029.000000T0000Z-080810T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD KS-
147 AM CDT SUN AUG 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
GREENWOOD COUNTY...
AT 133 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER
HIGHWAY 99 NEAR MILE MARKER 49. IN ADDITION NUMEROUS FLOOD PRONE
COUNTY ROADS HAVE BEEN REPORTED UNDER WATER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.
LAT...LON 3808 9651 3809 9635 3817 9634 3817 9596
3760 9596 3760 9647 3761 9652
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:39 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 6:39 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT SAT AUG 9 2008 .UPDATE... EXPECT KIND OF A RAINY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS OVERNIGHT INTO EARLY SUN AS MOISTURE TRANSPORT CONTINUES TO PUMP COPIOUS AMOUNTS OF MOISTURE INTO THE AREA. SO EXPECT SHRA/VCTS AND MVFR CONDITIONS FOR KICT/KCNU AND POSSIBLY KHUT FOR THE OVERNIGHT HOURS UNTIL SOMETIME AFTER 09Z/SUN. COULD SEE SOME IFR CEILINGS IN AN NEAR THE HEAVIER DOWNPOURS NEAR KCNU. CONDITIONS WILL SLOWLY IMPROVE EARLY ON SUNDAY FROM WEST TO EAST WITH KRSL AND KSLN RETURNING TO VFR CONDITIONS BY 15Z/SUN AND EVERYWHERE ELSE BY AROUND 18Z. KETCHAM && .PREV DISCUSSION... /ISSUED 320 PM CDT SAT AUG 9 2008/ DISCUSSION... MAIN FORECAST CONCERN IS ANOTHER ROUND OF HEAVY RAIN/THUNDERSTORMS TONIGHT. TONIGHT THROUGH SUNDAY: BOTH THE NAM AND THE GFS SHOW STRONG ISENTROPIC LIFT AND MOISTURE TRANSPORT IN THE 310K LAYER REDEVELOPING LATE THIS EVENING/TONIGHT. THIS COMBINED VERY HIGH PRECIPITABLE WATER VALUES IN THE 2.0 TO 2.25 INCH RANGE AND WARM CLOUD DEPTHS AROUND 4 KM LEAD TO HIGH CONFIDENCE IN WIDESPREAD HEAVY RAIN. THERE IS SOME DISCREPANCY AS TO WHERE THE BEST CHANCES WILL OCCUR BUT CONFIDENCE REMAINS HIGH THAT AREAS FROM SALINA THROUGH LABETTE COUNTY WILL SEE THE HIGHEST AMOUNTS OF RAIN. ALIGNED POPS AND QPF IN THIS AREA WHICH CORRESPONDS WITH THE SLIGHT TO MODERATE HPC EXCESSIVE RAINFALL OUTLOOK. WITH THE HIGHEST LIKELIHOOD OF POPS/ QPF SHIFTED A BIT EAST AND SOUTHEAST WE WILL CANCEL THE FLASH FLOOD WATCH FOR PARTS OF CENTRAL KANSAS. THE REST OF THE WATCH WILL CONTINUE AS IS BASED ON THE REASONS ABOVE. WE EXPECT THE HEAVY RAINFALL TO BE WANING BY 18Z SUNDAY DUE TO ISENTROPIC LIFT AND MOISTURE TRANSPORT DECAYING. WE KEPT HIGH CHANCE POPS GOING IN SOUTHEAST KANSAS TO COVER THIS ANTICIPATED DECAYING BUT BY THIS TIME... THE REST OF FORECAST AREA SHOULD BE DRYING OUT. MONDAY THROUGH WEDNESDAY: FLOW FLATTENS OUT SOMEWHAT WHICH MAY LEAD TO MINOR SHORTWAVES MOVING OVER THE CENTRAL PLAINS. THE GFS SHOWS A PV ANOMALY MOVING OVER NORTHERN KANSAS DURING THE AFTERNOON HOURS OF MONDAY. CANT TOTALLY RULE ANYTHING OUT WITH THIS FEATURE AND GOING FORECAST ALREADY HAD SLIGHT CHANCE POPS FOR STORMS FOR MONDAY INTO EARLY TUESDAY. SO WELL CONTINUE WITH THIS TREND. ANOTHER ANOMALY IS FORECAST TO MOVE THROUGH TUESDAY NIGHT INTO WEDNESDAY SO WE MADE SOME TWEAKS TO THE FORECAST TO ACCOUNT FOR THIS. THURSDAY THROUGH FRIDAY: NORTHWESTERLY FLOW ALOFT IS EXPECTED BY THE LATER HALF OF NEXT WEEK AS BOTH THE GFS AND THE ECMWF AN AMPLIFYING RIDGE OVER THE WEST COAST AND DEVELOPING TROUGH OVER THE NORTHERN PLAINS. SLIGHT CHANCE POPS ARE ASSIGNED TO THE AREA FOR THIS TIME FRAME. AS THE FORECAST VALID PERIOD DRAWS CLOSER FINE TUNING OF THIS PERIOD WILL BE NEEDED BUT CONFIDENCE IS NOT HIGH ENOUGH TO GO ANY HIGHER THAN A 25 POP FOR ANY GIVEN TIME. CDB AVIATION... 18Z TAF ISSUANCE: NUMEROUS CONCERNS TO BE DEALT WITH. WITH AFORE-MENTIONED SFC-850MB TROF SITUATED W-NW OF CWA...WIDESPREAD LOW-END MVFR CIGS 1,200-1,500 FEET TO PESTER KRSL & KSLN THRU 05Z...BY WHICH TIME IFR CIGS 800 FEET WILL PLAGUE BOTH TERMINALS THRU SUNDAY MORNING. IN ADDITION... NUMEROUS SHRA/EMBEDDED TSRA TO FREQUENT BOTH TERMINALS...REDUCING VSBYS TO 4-5SM. KCNU TO REQUIRE CLOSE MONITORING AS WELL (ESPECIALLY FROM TSRA STANDPOINT) AS AFORE-MENTIONED ISENTROPIC ASCENT/MOISTURE TRANSPORT INCREASE OVER SE KS AS THE EVENING PROGRESSES. FOR NOW HAVE ASSIGNED 4SM TSRA OVC012CB TO KCNU EFFECTIVE 02Z. CONDITIONS OVER KHUT & KICT TO BE SIMILAR TO THOSE FOUND AT KCNU...ALTHOUGH TSRA COVERAGE TO BE OF A MORE SCATTERED VARIANT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 80 65 82 / 80 30 10 20 HUTCHINSON 65 79 65 83 / 70 20 10 20 NEWTON 65 78 65 82 / 80 40 10 20 ELDORADO 64 78 64 82 / 90 50 10 20 WINFIELD-KWLD 67 81 65 84 / 80 30 10 20 RUSSELL 62 80 65 83 / 50 10 10 20 GREAT BEND 63 80 66 83 / 50 10 10 20 SALINA 63 79 65 83 / 60 20 10 20 MCPHERSON 64 78 64 83 / 80 20 10 20 COFFEYVILLE 66 81 63 83 / 90 60 10 20 CHANUTE 64 80 62 81 / 100 70 10 20 IOLA 64 79 62 81 / 100 70 10 20 PARSONS-KPPF 64 81 63 82 / 90 70 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ049-051>053- 069>072-094>096-098>100. &&
Hazardous weather outlook, Aug 9, 4:24 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 424 PM CDT SAT AUG 9 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 424 PM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH THIS EVENING ALONG AND SOUTH OF LINE FROM KINGMAN TO CONWAY SPRINGS. THE MAIN THREAT HOWEVER WILL BE HEAVY RAINFALL WHICH MAY LEAD TO FLOODING PROBLEMS... ESPECIALLY ACROSS SOUTHEAST KANSAS. PLEASE REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PART OF CENTRAL AND SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA SUNDAY AFTERNOON. THERE IS A SLIGHT CHANCE THUNDERSTORMS MONDAY AS WELL AS WEDNESDAY THROUGH SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. HOWEVER REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Aug 9, 5:19 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN FALL RIVER 37.61N 96.03W
08/09/2008 E2.40 INCH GREENWOOD KS TRAINED SPOTTER
RAINFALL SINCE 7AM.
0218 PM HEAVY RAIN HUMBOLDT 37.81N 95.44W
08/09/2008 E1.25 INCH ALLEN KS LAW ENFORCEMENT
RAINFALL SINCE 830AM.
0218 PM HEAVY RAIN LA HARPE 37.92N 95.30W
08/09/2008 E1.60 INCH ALLEN KS LAW ENFORCEMENT
RAINFALL SINCE 830AM.
0515 PM HEAVY RAIN COTTONWOOD FALLS 38.37N 96.54W
08/09/2008 E2.40 INCH CHASE KS CO-OP OBSERVER
RAINFALL SINCE 7AM.
&&
BDKLocal storm report, Aug 9, 6:04 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLOOD 4 N MATFIELD GREEN 38.22N 96.56W
08/09/2008 CHASE KS LAW ENFORCEMENT
WATER IS OVER STATE ROUTE 177.
&&
SCHRECKSpecial weather statement, Aug 9, 7:24 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 724 PM CDT SAT AUG 9 2008 KSZ093-100130- COWLEY- 724 PM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 12 MILES SOUTH OF WINFIELD...AND MOVING EAST AT 21 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. SCHRECK
Special weather statement, Aug 9, 8:55 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT SAT AUG 9 2008 KSZ099-100230- MONTGOMERY- 855 PM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DEARING...OR 5 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING SOUTHEAST AT 32 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. SCHRECK
Local storm report, Aug 9, 9:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 9 NW EUREKA 37.91N 96.41W
08/09/2008 M4.50 INCH GREENWOOD KS TRAINED SPOTTER
OBSERVER HAS MEASURED 10 INCHES OF RAINFALL SINCE
WEDNESDAY.
&&
SCHRECKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 2 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Labette, Neosho | 7 hr |
| Aug 9, 9:20 PM CDT | River Flood Warning | ICT | Wilson | 11 hr |
| Aug 9, 9:21 PM CDT | River Flood Warning | ICT | Wilson | 26 hr |
| Aug 10, 12:34 AM CDT | Areal Flood Warning | ICT | Elk, Labette, Montgomery, Wilson | 20 hr |
| Aug 10, 2:40 AM CDT | Areal Flood Warning | ICT | Chautauqua | 9 hr |
| Aug 10, 3:12 AM CDT | Areal Flood Warning | ICT | Greenwood | 7 hr |
| Aug 10, 3:19 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Aug 10, 5:21 AM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Aug 10, 8:38 AM CDT | River Flood Warning | ICT | Chase, Lyon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.